In a new scientific statement, researchers suggest doctors should become more familiar with medications that cause irregular heart rhythms called arrhythmias.
They say many commonly used medications can cause irregular heartbeats as a side effect.
While the risk is relatively low, it is important for health care professionals to consider that their patient’s arrhythmia could be caused or worsened by a medication.
The research was conducted by the writing group on behalf of the American Heart Association Clinical Pharmacology Committee of the Council on Clinical Cardiology and the Council on Cardiovascular and Stroke Nursing.
During the COVID-19 pandemic, chloroquine, hydroxychloroquine and azithromycin have been used to manage the novel coronavirus disease.
These medications can cause heart rhythm disturbances, and there have been some clinical trials to assess their effectiveness to treat COVID-19.
During an arrhythmia, the heart can beat too fast, too slowly, or with an irregular rhythm.
Arrhythmias can be caused by genetics or numerous conditions, including coronary artery disease, thyroid problems or electrolyte imbalances.
This statement reviewed medications that can cause or exacerbate arrhythmias, risk factors for these side effects, and prevention, monitoring, and treatment options for people who are at risk for or develop arrhythmias.
There are several different types of drug-induced arrhythmias.
Some medications can cause slower heart rates, and others can cause rapid heart rhythms from the upper chambers (atria) or lower chambers (ventricles) of the heart.
When a heart beats too fast, the condition is called tachycardia. When a heart beats too slowly, the condition is called bradycardia.
Often there are no symptoms, but some people feel their heart “racing” or “fluttering” or have trouble breathing, faint, or become dizzy.
If an arrhythmia is left untreated, the heart may not be able to pump enough blood to the body, which can damage the heart, the brain, or other organs, and possibly cause the person to faint.
Some arrhythmias are life-threatening and require immediate treatment.
Heart rhythm disorders have been reported as a side effect of hydroxychloroquine alone and in combination with azithromycin among patients with COVID-19.
Other medications proposed for managing COVID-19 such as lopinavir/ritonavir also have the potential to interfere with the heart’s normal rhythm.
People with a history of heart attack, heart disease, or previous heart surgery are more likely to develop an irregular heartbeat after exposure to certain medications.
Other risk factors for medication-induced arrhythmias include older age, deficiencies of potassium or magnesium, and excessive drinking.
Some patients who experience drug-induced arrhythmia may have a genetic predisposition. The most common test used to diagnose an arrhythmia is an electrocardiogram (ECG).
Taking medications as directed and maintaining normal electrolyte levels, kidney and liver function can help reduce risk.
Other strategies for prevention include using the lowest effective dose of arrhythmia-inducing medications, minimizing or avoiding the use of stimulants, and avoiding excessive alcohol intake (women: 1 or fewer drinks per day; men: 2 or fewer drinks per day).
Understanding and avoiding medication interactions can also help minimize risk.
For certain high-risk medications, patients may need to be hospitalized using a heart monitor while starting the medication.
For patients at increased risk of drug-induced arrhythmia, regular ECG monitoring may also be performed.
Treatment usually includes discontinuing the medicine that is causing the arrhythmia, and may also include antiarrhythmic medicines, or placement of a device that can correct an irregular heartbeat.
The team says medications are extremely important and beneficial for treating a large variety of diseases and chronic health conditions, and patients should not change or stop taking any of their medicines without talking with their health care professional.
One author of the study is James E. Tisdale, Pharm.D., FAHA, a professor of pharmacy practice.
The study is published in Circulation.
Copyright © 2020 Knowridge Science Report. All rights reserved.